Go to navigation Go to content
Phone: (770) 518-1133
Click on the boxes below for more information

Types of Medication-Related Errors


Blog Category:
3/17/2011
Jeffrey H. Dover
Comments (0)
Medication errors, while largely avoidable, are widespread and prevalent and affect approximately 1.5 million people per year. Thousands are estimated to die from medication-related errors each year as well.

According to medical literature, the most commonly reported medication-related errors are:

  • Omission. The physician fails to give the patient the drug.
  • Repetition. An extra dosage is incorrectly given to the patient.
  • Substitution. An incorrect drug is given to the patient.
  • Insertion. A drug that was not intended to be administered is given to the patient.
  • Incorrect dosing. The type of medication is correct but the dosage is wrong.
  • Incorrect route. The medication is correct while the route is not.
  • Ignorance of allergy. When a patient is allergic to a medication provided by his or her doctor.
  • Failure to adjust dose to patient age. Often, the age of the patient plays a pivotal role in determining the dosage of the medication given. If the dosage isn't adjusted properly due to age, this error occurs.
  • Failure to adjust dose to patient's renal function. If dose adjustments aren't made to account for organ functionality (such as with the kidneys), this error has occurred.
  • Failure to Recognize Contraindications. A drug is given to the patient that cannot be mixed with one of the medications the patient is already taking.
  • Confusing "sound-alike" drugs. An incorrect drug's name sounds like the pronunciation of the correct medication's name.
  • Confusing "look-alike" drugs. Drugs that look very similar,.
  • Confusing one patient for another. Different patients can have completely different medical histories, conditions, and allergies, so an error like this can be especially dangerous.
  • Not recording the administration of a drug. Errors such as this one can lead to multiple doses administered to the patient incorrectly.
  • Misreading a prescription. The misreading of a prescription can be very scary, as the patient may end up taking a completely unrelated medication for a condition that isn't present.

One other way that medication-related errors can occur is through the failure of a physician to monitor a drug's effects with lab testing.

The effects of these errors can range from no harm to serious injury and possibly death.


Category: Medical Malpractice


There are no comments.

Post a comment

Post a Comment to "Types of Medication-Related Errors"

To reply to this message, enter your reply in the box labeled "Message", hit "Post Message."

Name:*

Email:* (will not be published)

Message:*

Notify me of follow-up comments via email.